Pennsylvania, 2006

Flash Flood in Pennsylvania, June 25, 2006

June 25, 2006 · NWS CTP · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 25, 9:26 AM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 25, 9:26 AM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1026 AM EDT SUN JUN 25 2006

.SHORT TERM /REST OF TODAY THROUGH TONIGHT/...

MINOR MODIFICATIONS WILL BE MADE TO GRIDDED WEB IMAGES AND TEXT
FORECASTS THROUGH TONIGHT. THE NEXT 24-36 HRS WILL FEATURE
WIDESPREAD RAINFALL OF 1-2 INCHES WITH LOCALLY HEAVIER 3-5 INCH
AMOUNTS CAUSING FLOODING OF SOME STREAMS. THESE AMOUNTS ARE
REFLECTED WELL WITHIN THE SREF PLUME DIAGRAMS OF CUMULATIVE PRECIP
AND MARFC DAY 1 AND DAY 2 AMOUNTS.

THE BEST CHC FOR THE HEAVY RAIN THROUGH EARLY THIS EVENING APPEARS
TO BE IN THE CORRIDOR ABOUT 70NM WIDE...EXTENDING FROM JUST NORTH OF
KHGR TO KSEG...WHERE MODELS SHOW THE THE STRONGEST ISENT LIFT ALONG
THE 300-310K SFCS AT THE NOSE OF A 35-40KT SSW LLVL JET BEING LIFTED
OVER THE QUASI STNRY SFC FRONT. THIS AXIS OF HEAVY RAIN...AND THE
SFC FRONT ITSELF WILL BE SHIFTING SLOWLY NORTH AND WEST DURING THE
EARLY PART OF THE WEEK AS THE UPPER FLOW BACK FROM SW TO SOUTH AHEAD
OF TWO DISTINCT... STRONG SHORT WAVES CARVING OUT A MEAN TROUGH
ACROSS THE MIDWEST.

THE CURRENT FLASH FLOOD WATCH CONFIGURATION AND EXPIRATION TIMING
LOOKS IN GOOD SHAPE FOR NOW. WILL REASSESS PRIOR TO THE ISSUANCE OF
THE LATE AFTERNOON FORECAST PACKAGE...THE HEAVY QPF POTENTIAL FOR
SEVERAL COUNTIES ACROSS SCENT PENN AND THE LOWER SUSQ VALLEY TO SEE
IF THE INITIAL FLASH WATCH /EXPIRING AT 00Z TONIGHT/ REQUIRES AN
EXTENSION INTO MONDAY.

&&

.PREV DISCUSSION...
 /ISSUED 301 AM EDT SUN JUN 25 2006/

SHORT TERM /TODAY/...
MAIN FOCUS OF THIS MORNINGS FORECAST IS DETERMINING THE MOVEMENT
OF QUASI- STATIONARY BOUNDARY OVER MY SOUTHERN COUNTIES...AND
TIMING THE IMPACT OF UL SHORTWAVES TRACKING ACROSS THE REGION TO
ASCERTAIN LOCATION OF GREATEST FLOODING THREAT.

RIGHT ENTRANCE REGION OF STRENGTHENING UL JET OVR NORTHERN NEW
ENGLAND LIFTING SLOWLY NORTHWARD TODAY IN RESPONSE TO AMPLIFYING
OFFSHORE UPPER RIDGE. PLUME OF ANOMALOUS PWATS (+2 TO +3 S.D.
COMPARED TO NORMAL) FEEDING INTO THIS AREA AS THE BOUNDARY LIFTS
NORTHWARD...PRODUCING TROPICAL DOWNPOURS. BEST 925 TO 850 MB
MOISTURE CONVERGENCE LIFTS NORTHWARD TO A LINE EXTENDING FROM THE
ENDLESS MOUNTAINS IN NE PA THROUGH LAUREL FOOTHILLS AND SOUTH
CENTRAL MOUNTAIN REGION BY 00 UTC MON.

CURRENT WATCH TIMES HAD THIS EXACT SCENARIO IN MIND SO NO NEED FOR
ANY TWEAKING THERE. AFT 00Z MON...FLOODING THREAT SHIFTS ALONG THE
CONVERGENCE AREA MENTIONED ABOVE (FROM THE ENDLESS MOUNTAINS TO THE
LAUREL HIGHLANDS VS THE MIDDLE TO LOWER SUSQ. CURRENT HEADLINES WILL
REMAIN THE SAME WITH THIS PACKAGE.

LONG TERM /TONIGHT THROUGH SATURDAY/...
ADDITIONAL SHORTWAVES WILL LIFT NORTHWARD ACROSS THE REGION
TONIGHT...WITH RICH 2.0+ PWATS FEEDING INTO S CENTRAL PA AS
OFFSHORE UPPER RIDGE AMPLIFIES. BEST CONVERGENCE WILL CONTINUE TO
SHIFT NORTHWARD INTO THE FINGERLAKES AND UPSTATE NEW YORK REGIONS.
BUT DEEP LAYER MOISTURE (PWATS +2 TO +3 S.D. ABOVE NORMAL) WILL
CONTINUE TONIGHT AND MONDAY CONTINUING THE HEAVY RAIN THREAT AND
FFA FOR MY CENTRAL PA COUNTIES...ALIGNED NNE TO SSW WITH THE 5H
SHEAR AXIS.

NO CHANGES THIS MORNING TO THE LONG TERM AS BOUNDARY WILL PLAGUE
US THROUGH AT LEAST MIDWEEK...PROPAGATING WESTWARD THEN EASTWARD
AND PROVIDING THE FOCUS FOR THE MOST PERSISTENT AND HEAVIEST RAIN
OVER THE NEXT SEVERAL DAYS. LITTLE IMPROVEMENT SEEN IN LATEST
DETERMINISTIC GFS RUNS FOR THE REMAINDER OF THE WEEK...AS
EXCESSIVE DEEP LAYER MOISTURE REMAINS IN PLACE ALONG WITH BROAD
SOUTHWEST FLOW ALOFT BETWEEN CENTRAL AND WRN GLAKES CLOSED UPPER
TROF AND MASSIVE OFFSHORE UPPER RIDGE. UNSETTLED UNTIL FURTHER
NOTICE.

AVIATION...
WIDESPREAD VFR CONDITIONS EARLY THIS MORNING..SAVE SOME LOCALIZED
FOG WITH MVFR VSBY...WILL GIVE WAY TO DETERIORATING CONDITIONS FROM
SOUTHEAST TO NORTHWEST THROUGH THE MORNING HOURS. SHOWERS NOW
DEVELOPING OVER THE SRN TIER COUNTIES WILL PRODUCE ISOLATED MFVR
VSBY AND CIGS.

MVFR VSBYS AND CIGS WILL BECOME MORE WIDESPREAD DURING THE POST DAWN
HOURS AS SHOWER AND TSTMS INCREASE IN COVERAGE FROM SOUTHEAST TO
NORTHWEST AS SHORTWAVE TROF APPROACHES THE REGION. WIDESPREAD RAIN
AND FOG AND ASSOCIATED MVFR/SCT IFR CONDITIONS WILL PERSIST INTO
MONDAY MORNING. THE HIGHEST CHANCES OF PRECIPITATION AND ASSOCIATED
POOR FLYING CONDITIONS WILL BE ACROSS THE SOUTHEASTERN THREE
QUARTERS OF CENTRAL PENNSYLVANIA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR PAZ034>036-056>059-063>066 UNTIL 8 PM
SUNDAY.
FLASH FLOOD WATCH FOR PAZ006-011-012-017>019-024>028-033-037-
041-042-045-046-049>053 UNTIL 8 PM MONDAY.
&&

SHORT TERM...LAMBERT
Hazardous weather outlook, Jun 25, 3:30 AM EST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
430 AM EDT SUN JUN 25 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-260830-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
430 AM EDT SUN JUN 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT
A STALLED FRONTAL BOUNDARY WILL FOCUS SHOWERS AND THUNDERSTORMS
WITH LOCALLY HEAVY RAINFALL FROM THE SOUTHERN TIER OF CENTRAL
PENNSYLVANIA TO THE MIDDLE SUSQUEHANNA RIVER VALLEY. AS A
RESULT...A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH EARLY
SUNDAY EVENING OVER THE SOUTH...AND CONTINUING OVERNIGHT FOR MUCH
OF THE REST OF CENTRAL PENNSYLVANIA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WITH THE STALLED FRONT DRAPED ACROSS EASTERN AND SOUTHERN PORTIONS
OF PENNSYLVANIA... THE HEAVY RAINFALL THREAT WILL CONTINUE WELL
INTO THE COMING WORK WEEK. CURRENTLY...FLASH FLOOD WATCHES REMAIN IN
EFFECT FOR A LARGE PORTION OF CENTRAL PENNSYLVANIA THROUGH MONDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The Sterling radar (KLWX), 108 km away, was scanning. The volume nearest the first event began at 17:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Franklin

When
June 25, 12:00 PM EST to 6:00 PM EST
Where
Franklin County, Greencastle
Reported by
EMERGENCY MANAGER
Coordinates
39.927, -77.721 (the zone’s center; the record gives no point)

Heavy rain caused flash flooding throughout Franklin County. The Route 11 underpass in Greencastle was flooded, along with a number of roads in Waynesboro. 2 water rescues were performed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518609.